Hail, Pottawatomie
- When
- July 5, 5:40 AM CST
- Where
- Pottawatomie County, 4 mi NNW of Louisville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.303, -96.349
Warm air advection north of a warm front draped just south of Interstate 70 in the Topeka County Warning Area caused scattered thunderstorms to develop over portions of north central Kansas during the early morning hours of the 5th. One severe thunderstorm produced quarter size hail, while scattered convection produced heavy rainfall over portions of north central and northeastern Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Warm air advection north of a warm front draped just south of Interstate 70 in the Topeka County Warning Area caused scattered thunderstorms to develop over portions of north central Kansas during the early morning hours of the 5th. One severe thunderstorm produced quarter size hail, while scattered convection produced heavy rainfall over portions of north central and northeastern Kansas. Despite locally heavy rainfall, no flooding was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 5, 5:05 AM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 605 AM CDT SAT JUL 5 2008 .UPDATE... UPDATED FOR 12 UTC AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION BELOW. && .AVIATION... THUNDERSTORMS WILL AFFECT THE TAFS SITES THIS MORNING. THE STORMS WILL BE SCATTERED IN NATURE AND WILL AFFECT THE KMHK TAF SITE AT 12 UTC AND THEN KTOP AND KFOE AFTER 13 UTC. MVFR TO IFR VSBYS ARE POSSIBLE WITH THE STORMS AND MVFR CIGS. EAST TO SOUTHEAST WINDS WILL PREVAIL THROUGH 02 UTC SUNDAY THEN VEER SOUTH AROUND 10 KTS OR LESS. VFR CIGS AND VSBYS ARE FORECAST AFTER 18 UTC TODAY. && .PREV DISCUSSION... /ISSUED 353 AM CDT SAT JUL 5 2008/ DISCUSSION... MID LEVEL WARM AIR ADVECTION FROM FLATTENING WESTERN RIDGE AND LOW LEVEL RIDGING TO THE EAST HAS RESULTED IN THUNDERSTORM DEVELOPMENT FROM NORTHEAST NEBRASKA TO NORTH CENTRAL KANSAS EARLY THIS MORNING. ONGOING AND PROGGED STORM MOTIONS SUGGEST A SSE MOVEMENT...FOCUSING BEST CHANCES IN A WASHINGTON TO COUNCIL GROVE AXIS. LATEST RADAR AND SATELLITE TRENDS INDICATE CONVECTION DEVELOPING SSE TO NEAR TULSA WITH FURTHER DEVELOPMENT NEAR HAYS. HARD TO NAIL DOWN WHERE BEST COVERAGE OF THUNDERSTORMS WILL BE THIS MORNING...SO AT LEAST SOME MENTION WILL BE INCLUDED FOR ALL AREAS. WAA SHOULD BE ON THE WANE BY LATE MORNING...BUT CONVECTIVE OUTFLOWS AND RAIN COOLED AIR MAY ENHANCE WARM FRONT CONVERGENCE IN SOUTHWESTERN LOCATIONS...AND MAY ALLOW FOR ADDITIONAL STORM FORMATION HERE. WILL ONLY HAVE SMALL POPS AT THIS TIME GIVEN UNCERTAINTY ON MESOSCALE DETAILS. MAY SEE QUITE A DISPARITY IN DAYTIME HIGHS GIVEN THE ABOVE...BUT WILL GO WITH A 10 DEGREE SPREAD AT THIS TIME. LOW LEVEL JET WILL INCREASE TO AROUND 35KT TONIGHT...BUT ELEVATED INSTABILITY WILL BE LIMITED BY 10-15C 850MB DEWPOINT DEPRESSIONS. THE JET WILL BRING WARM TEMPS TO THE ENTIRE AREA FOR SUNDAY AND SUNDAY NIGHT. WEAK COLD FRONT MOVING SOUTH INTO CENTRAL NEBRASKA MAY ALLOW A FEW STORMS TO REACH THE FAR NORTHERN COUNTIES SUNDAY NIGHT...BUT CHANCES OF THIS SEEM LESSER AND LESSER AS IT NEARS. NEXT UPPER WAVE MOVING ACROSS THE NORTHERN STATES WILL BRING A COLD FRONT INTO THE CWA MONDAY NIGHT. NORTHERN AND WESTERN AREAS COULD SEE LATE AFTERNOON CONVECTION NEAR THIS FRONT MONDAY. FRONT APPEARS SLIGHTLY SLOWER THAN EARLIER PROGS AND AN INCREMENTAL INCREASE WAS MADE TO TUESDAY/S PRECIPITATION CHANCES. REMAINDER OF THE FORECAST SEEMS WELL IN HAND...THOUGH THE RETURN TO NEAR NORMAL TEMPS FOR MID WEEK MAY BE A BIT BULLISH. WILL LET LATER SHIFTS REASSESS. AVIATION... 00Z MODELS HAVE NOT CHANGED MUCH ON SUGGESTING A NARROW AXIS OF ELEVATED CONVECTION DEVELOPING TOWARDS SUNRISE WITHIN THE WAA PATTERN. SATELLITE AND MANUAL OBS NOTE A FEW PATCHES OF AC ALREADY DEVELOPING BETWEEN TOP AND CNK WITH 850 PROFILERS STARTING TO VEER AROUND TO THE SOUTHWEST. CONFIDENCE IN LOCATION OF CONVECTION IS STILL LOW GIVEN NO CLEAR FOCUSING MECHANISM. NAM AND GFS STILL FAVORING WESTERN SECTIONS OF THE FORECAST AREA WITH THERE QPF. SO WILL MAINTAIN CURRENT TAFS WITH LITTLE CHANGE. ONCE SIGNS OF INITIATION BECOME CLEARER...FORECAST CAN BE ENHANCED. WILL ALSO NEED TO WATCH OUT FOR CONVECTION SATURDAY AFTERNOON AND EVENING. WITH FORECAST SHOWING DEWPOINTS IN THE UPPER 60S AND TEMPS APPROACHING 90...A DECENT AXIS OF INSTABILITY SHOULD DEVELOP. KEY WILL BE WHETHER THERE IS A TRIGGER FOR CONVECTION. LATER SHIFTS CAN REEVALUATE. WOLTERS && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && 99/99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 509 AM CDT SAT JUL 5 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-061015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 509 AM CDT SAT JUL 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA THIS MORNING...AND SOUTH OF A LINE FROM ABILENE TO GARNETT THIS AFTERNOON. A FEW OF THE STORMS COULD BECOME SEVERE AND PRODUCE LARGE HAIL. LOCALLY HEAVY RAINFALL COULD ALSO RESULT FROM THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES EXIST FOR LOCATIONS NEAR THE NEBRASKA BORDER SUNDAY NIGHT...FOR NORTH CENTRAL AND PORTIONS OF NORTHEAST KANSAS MONDAY...AND FOR NEARLY THE ENTIRE AREA MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... A FEW SPOTTERS MAY BE NEEDED TODAY.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 405 AM CDT SAT JUL 5 2008 KSZ008-009-050945- REPUBLIC-WASHINGTON- 405 AM CDT SAT JUL 5 2008 THROUGH 445 AM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 13 MPH ACROSS PORTIONS OF EASTERN REPUBLIC AND WESTERN WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...DANGEROUS LIGHTNING AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CUBA AND HADDAM. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 509 AM CDT SAT JUL 5 2008 KSZ021-022-036-051100- CLAY-GEARY-RILEY- 509 AM CDT SAT JUL 5 2008 THROUGH 600 AM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 19 MPH ACROSS PORTIONS OF SOUTHEAST CLAY...SOUTHWEST RILEY AND NORTHERN GEARY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WAKEFIELD...MILFORD LAKE...MILFORD AND MILFORD STATE PARK. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 602 AM CDT SAT JUL 5 2008 KSZ022-023-051145- POTTAWATOMIE-RILEY- 602 AM CDT SAT JUL 5 2008 THROUGH 645 AM CDT...A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE EAST AT 20 MPH ACROSS PORTIONS OF RILEY AND POTTAWATOMIE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...TORRENTIAL RAINFALL AND CONTINUOUS DEADLY LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE TUTTLE CREEK STATE PARK...MANHATTAN...AND ST. GEORGE. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 608 AM CDT SAT JUL 5 2008 KSZ008-009-051200- REPUBLIC-WASHINGTON- 608 AM CDT SAT JUL 5 2008 THROUGH 700 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 5 MPH ACROSS PORTIONS OF REPUBLIC AND WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...TORRENTIAL RAINFALL...AND CONTINUOUS DEADLY LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE HADDAM AND MORROWVILLE. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The national radar mosaic for the moment the first event began.
1 hail, 1 lightning. Local standard time, as filed.
House fire as a result of a lightning strike.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125288, 125289.